MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268A
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/17/2023
Type of Reportable Event Serious Injury
Event or Problem Description
An open surgery on the spine for a lumbo-sacral fusion of vertebrae l2 to s1, with intended placement of 10 vertebra screws bilateral, was performed with the aid of the display by the brainlab navigation software spine&trauma 3d 2.6.A pre-operative ct scan acquired on the day of the surgery, with the patient in a supine position, was used to navigate on.During the procedure, the surgeons: - with the patient in prone position attached the navigation reference array on the spinous process of vertebra s1.- performed the initial surface matching registration by acquiring registration points with the navigated pointer on the bone surface of vertebra l4, additionally acquired registration points from multiple further vertebra levels of the spine, to match the pre-operative ct scan displayed by the navigation to the current patient anatomy.- verified the registration and accepted the accuracy to proceed.- used the navigated drill guide 3.2mm with instrument position display on the patient scan to drill the pilot holes, the paths for the screws in the vertebra, through it.- placed the spine screws with a non-navigated non-brainlab screwdriver into the pilot holes, following their path.- proceeded with the same navigated method to place all intended 10 spine screws bilateral in vertebrae l2 to s1.- acquired an intra-operative c-arm scan to verify the screw placements, and determined that 6 of the 10 screws placed deviated by ca.8-11mm caudal from their intended positions in l4 to s1, and at right l5 into the foramen.- decided to use another available brainlab navigation system to perform a new surface matching registration to navigation.- removed the deviating spine screws and re-placed them to their correct positions using the aid of navigation with this new registration.- performed a verification c-arm scan, and concluded from the scan that all screws were placed correctly.- completed the surgery successfully as intended and closed the patient.According to the surgeon (treating clinician): - the deviation of the 6 of 10 pilot holes created in the spine with the aid of navigation was detected by the surgeons with an intra-operative c-arm scan before finalizing the surgery, and the deviating pilot holes were corrected with navigation at the very same surgery before re-placing their following spine screws.- the final outcome of this surgery was successful as intended, with all spine placements correct at the end of the surgery.- there was no actual harm nor negative effect to the patient due to the deviating initial placements, also not due to the surgery/anesthesia prolong of ca.30min.- there were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since pilot holes and screws were placed in the patient's spine in a different position than desired with brainlab navigation involved, despite according to the surgeon (treating clinician): - the deviation of the 6 of 10 pilot holes created in the spine with the aid of navigation was detected by the surgeons with an intra-operative c-arm scan before finalizing the surgery, and the deviating pilot holes were corrected with navigation at the very same surgery before re-placing their following spine screws.- the final outcome of this surgery was successful as intended, with all spine placements correct at the end of the surgery.- there was no actual harm nor negative effect to the patient due to the deviating initial placements, also not due to the surgery/anesthesia prolong of ca.30min.- there were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the main root cause for the spine pilot holes created with the aid of navigation bilateral in vertebrae l4-s1 for the non-navigated screws to follow, deviating by ca.8-11mm caudal from their intended positions, and at right l5 into the foramen, is: - incorrect manual surface matching registrations of the patient anatomy to the navigation by the user, not following brainlab instructions, in this specific case additionally with a change/shift of the spine patient anatomy between the preoperative scan and the actual position during the procedure the incorrect registration could not compensate for.Registration point acquisition was performed on multiple vertebra levels and without collection on all required anatomy locations, e.G.The spinous process.Planned regions and acquired points must be on the same level for accurate registration and point distribution should be obtained in more than one plane and at different depths (spinous process).In addition, image data provided by the hospital show a shift in the spine anatomy when comparing the preoperative scan versus the actual patient anatomy during the surgery - visible in a post-placement scan - due to the patient position varying between the preoperative scan (supine) and the procedure (prone).According to brainlab recommendations, the reference array should be fixated to the vertebra level designated for registration and registration points should be collected on the designated level to allow for a reproducible and rigid connection between the vertebra and the navigation reference array, also being independent of such anatomy changes compared to the pre-op scan.This caused the navigation software to not find an accurate match as desired in the region of interest for these specific instrumentations, between the preoperative image dataset and actual patient anatomy.A to a lesser degree further contributing factor for the deviations in vertebra l5, is: - temporary movements of the navigation reference array after the registration to navigation and during the instrumentation at l5, due to inadvertent forces applied to the array through the surrounding skin of the incision in its close proximity.Based on l5 location in regard to the incision and angle of entry, applying forces against the incision, e.G.By instruments pressing against the skin, translates these forces through the skin to the navigation reference array in close proximity to and in contact with the skin at the apex of the incision, which results in shifts of the array during the instrumentation of l5.Movement of the reference array after patient registration to navigation disrupts the coordinate system established during the registration and causes a deviation between the displayed image scan, on which the navigated instruments are tracked, and the actual patient anatomy.This movement cannot be compensated by the navigation software.Apparently, the resulting deviation between the spine locations of the registered pre-placement patient image scan displayed by the navigation, used to track instrument locations, and of the actual patient anatomy during the surgery was not recognized by the surgeon with the appropriate and necessary navigation accuracy verification of the registration and throughout the surgery, before and during the invasive spine instrumentations at the affected vertebrae.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 2.6)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key18334010
Report Number8043933-2023-00083
Device Sequence Number18264947
Product Code OLO
UDI-Device Identifier04056481106591
UDI-Public04056481106591
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K183605
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 12/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268A
Device Catalogue Number71116B
Device Lot NumberSW V. 2.6
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/17/2023
Initial Report FDA Received Date12/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/01/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown